MAUDE Adverse Event Report: STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,SHORT, 9 HOLES; PLATE, FIXATION, BONE

STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,SHORT, 9 HOLES; PLATE, FIXATION, BONE
Model Number 54-25384
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 01/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that the variax distal radius plate broke and requires future revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the plate is broken at the level of the most distal hole of the shaft.The microscope analysis shows a shiny surface on the medial bridges of the plate.A crack most probably initiated medially before propagating to the lateral side and had the plate brake completely.In parallel, the two sides of the bridge where the breakage started rubbed against each other creating this shiny surface.The above findings suggest the breakage to be a fatigue fracture.Therefore, based on the device inspection, material fatigue is the most probable cause for the breakage.Based on the above and due to limited information provided the root cause for the breakage cannot be determined.More information such as x-rays, patient data and medical records are necessary to give a clear statement regarding the root cause.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,SHORT, 9 HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9672356
Report Number0008031020-2020-00291
Device Sequence Number2923115
Product Code HRS
UDI-Device Identifier07613154345502
UDI-Public07613154345502
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K040022
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number54-25384
Device Catalogue Number54-25384
Device Lot Number1000250591
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2020
Initial Date Received by Manufacturer 01/08/2020
Supplement Date Received by Manufacturer04/09/2020
Initial Report FDA Received Date02/05/2020
Supplement Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;